Utah, 2009Lightning Strike in Utah, August 24, 2009
August 24, 2009 · NWS SLC · 1 event in 1 county or zone
Lightning struck an automobile in Utah County, causing one injury as well as damage to the SUV.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lightning struck an automobile in Utah County, causing one injury as well as damage to the SUV.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 24, 3:03 PM MST, 4 hours earlier.
Area forecast discussion, Aug 24, 3:03 PM MST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
403 PM MDT MON AUG 24 2009
.SYNOPSIS...A MOIST AIRMASS WILL REMAIN IN PLACE ACROSS MUCH OF
UTAH TODAY...AS A SERIES OF WEAK WEATHER SYSTEMS PASS THROUGH THE
REGION. THIS AIRMASS WILL BEGIN TO DRY FROM THE WEST ON
TUESDAY...BEFORE HIGH PRESSURE BECOMES ESTABLISHED ACROSS THE
REGION BY MID-WEEK.
&&
.DISCUSSION...SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS MUCH
OF THE CWA THIS AFTERNOON...WITH ONLY FAR SOUTHERN UTAH BEING
SPARED FROM CONVECTIVE DEVELOPMENT. STORMS HAVE PRIMARILY FORMED
OVER THE HIGHER TERRAIN AND THEN SLOWLY MOVED INTO ADJACENT
VALLEYS IN THE WEST-SOUTHWESTERLY FLOW. WITH SUPPORT FROM A WEAK
WAVE LIFTING THROUGH THE AREA...STORMS SHOULD CONTINUE THROUGH AT
LEAST EARLY EVENING BEFORE BECOMING MORE ISOLATED OVERNIGHT.
DRIER AIR IS EXPECTED TO BEGIN MOVING INTO THE AREA EARLY TOMORROW
AND CONTINUING INTO TOMORROW AFTERNOON...WHICH SHOULD KEEP THE
MAJORITY OF THE AFTERNOON CONVECTION IN THE EASTERN HALF OF THE
FORECAST AREA. WITH LIGHTER FLOW ALOFT AND LESS SYNOPTIC SCALE
FORCING...STORMS WILL LIKELY BE A LITTLE MORE TIED TO THE TERRAIN
TOMORROW.
DRY AIR WILL CONTINUE TO MOVE INTO THE AREA FROM THE WEST ON
WEDNESDAY...WITH MODELS INDICATING PW VALUES DROPPING BELOW 0.5
INCHES BY WEDNESDAY AFTERNOON. A HIGH AMPLITUDE RIDGE WILL BUILD
OVER THE REGION WEDNESDAY AND THURSDAY...WITH A STEADY WARMING
TREND. WHILE TEMPERATURES WILL BE WARMER THAN SEASONAL AVERAGES
FOR THE END OF THE WEEK...A REPEAT OF LAST WEEKS RECORD
TEMPERATURES DOES NOT LOOK TO BE A THREAT AT THIS TIME. IN THE
EXTENDED...12Z RUNS OF THE GFS AND ECMWF BOTH INDICATE SOMEWHAT
INCREASED MOISTURE MOVING BACK INTO THE AREA FRIDAY THROUGH
MONDAY...SO HAVE INCREASED POPS TO CLOSER TO CLIMO FOR DAYS 5
THROUGH 7.
&&
.AVIATION...AN UNSTABLE AIRMASS WILL REMAIN OVER THE SLC TERMINAL
THIS AFTERNOON AND EVENING. THERE IS A 30 PERCENT CHANCE OF A
THUNDERSTORMS DIRECTLY IMPACTING THE TERMINAL WITH THE BEST CHANCE
BETWEEN 23 AND 03Z. THE MAJORITY OF ANY OUTFLOW WINDS WILL BE SOUTH
SOUTHWEST WITH GUSTS TO 30 MPH POSSIBLE.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&
PUBLIC...SCHOENING
AVIATION...STRUTHWOLF
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Aug 24, 3:20 AM MST, 15 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
420 AM MDT MON AUG 24 2009
UTZ001>016-019>021-517-518-WYZ021-251200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
420 AM MDT MON AUG 24 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
A PASSING WEATHER SYSTEM WILL BRING ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS TO THE NORTHERN THIRD OF THE OUTLOOK AREA TODAY.
LOCALLY HEAVY RAINFALL AND DEADLY CLOUD TO GROUND LIGHTNING WILL
BE POSSIBLE. THUNDERSTORMS ARE EXPECTED TO REMAIN MORE ISOLATED
ACROSS CENTRAL AND SOUTHERN UTAH...ALTHOUGH LOCALLY HEAVY RAIN
WILL BE POSSIBLE WITH ANY STORMS WHICH DEVELOP.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
CONDITIONS ARE EXPECTED TO BEGIN TO DRY OUT TUESDAY AS HIGH
PRESSURE BUILDS INTO THE REGION. THIS HIGH IS EXPECTED REMAIN IN
PLACE THROUGH THE LATTER HALF OF THE WEEK RESULTING IN DRY WEATHER
AND ABOVE NORMAL TEMPERATURES.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Lightning, Utah
- When
- August 24, 7:03 PM MST
- Where
- Utah County, 1.51 mi NNW of Spring Lake
- Injuries
- 1 direct, 0 indirect
- Property damage
- $5,000
- Reported by
- NWS Employee
- Coordinates
- 40.019, -111.765
Four people were riding in a late model GMC Yukon SUV south on I-15, when the vehicle was struck by lightning about halfway between Santaquin and Payson. The vehicle immediately stalled. The front passenger was touching the radio/CD player at the moment lightning struck; she became unconscious and stopped breathing. Her husband administered CPR and she was resuscitated, and has since made a full recovery. The vehicle was damaged, with the electrical system and other components having to be replaced.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Nebraska, August 24, 2009$155,000 · 1.5 in hail · 1 event
- Hail and Damaging Winds in Colorado, August 24, 2009$69,000 · 1.75 in hail · 8 events
- Damaging Winds in Kansas, August 24, 2009$15,000 · 61 kt wind · 3 events
- Lightning Strike in New Mexico, August 24, 20091 injured · 1 event
- Hail and Damaging Winds in Virginia, August 24, 2009$8,000 · 1 in hail · 4 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 24, 200952 kt wind · 4 events
- Hail and Damaging Wind in Nebraska, August 24, 200960 kt wind · 2 events
- Flash Flood and Damaging Wind in Nebraska, August 24 to 25, 2009$5,000 · 61 kt wind · 2 events
- Damaging Wind in Maryland, August 24, 200952 kt wind · 1 event
- Hail in North Dakota, August 24, 20091 in hail · 1 event
- Heavy Rain in Puerto Rico, August 24, 20091 event
- Flash Flood in Idaho, August 24, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195073.